Hi All, If you don't know me, I'm newly diagnosed (Jan) and in the last ten weeks I've gone from having unnoticeable tremor to noticeable tremor and my balance is off as I'm finding it really difficult to walk (not stiffness, just I have to concentrate heavily). These are the two main problems.
I also have hand cramps, dystonia in one of my fingers, neck stiffness, sleeping problems, depression.
Anyway, as I'm not on meds yet, is there anything that has helped you guys for balance and tremor which wouldn't present side effects that could arguably be worse or make it obvious to the world that I have PD? I'm not ready to announce it yet and I really don't want the dyskinesia - that would not make my life easier.
Thanks a lot.
Sorry to hear of your symptoms, HN.
Dyskinesia isn't a foregone conclusion. I've been on dopamine agonists and MAO-B inhibitors for a year and a half with no sign (indeed, I'm not even sure that dyskie is a side-effect with these drugs anyway). Even with Levodopa it's only a risk, and after time.
Tremor, balance, difficulty walking, hand cramps - what makes you think it's not obvious you have something like PD already? I'd certainly give meds serious consideration: i felt better, behaved better, moved better after starting meds than I had done for the year previously. Why delay! Do it today! (or at least talk to your neuro, PD nurse if you have one, or GP.
Thanks Semele, I know that I have PD, but when I saw the Neuro four weeks ago my balance was perfect and I had no aches/cramps- so no meds were discussed. The last few weeks has been a deluge of symptoms though.
How are the side effects on those meds? I just don't want something that's worse than the illness presentation at the time.
Well I've not had any side effects. Doesn't mean you won't: DAs can cause massive OCD problems, nausea when you start them, and a whole host of other things. Ditto MAO-Bs. On the other hand, you could be like most people - sail through them and feel nothing but the good vibes.
There's lots of good info - as ever - in a PUK booklet: http://www.parkinsons.org.uk/content/drug-treatments-parkinsons-booklet
The incident that induced me to visit my GP and subsequently be diagnosed with Parkinsons was falling over/overbalancing at work. Prior to that I'd noticed that periodically I appeared to have difficulty with balance occasionally walking like a drunk. GP originally dismissed this. I've since been put on Amantadine and ropinorole and these have both controlled most of my symptoms to a large degree. However, I do still experience problems with balance. Sometime when moving and often when standing up when I start to feel as if I'm falling forwards. No dizziness and no other apparent cause. I now have a habit of trying to make sue I'm hanging on to something where I feel there is a risk.
2 days ago I managed to destroy my wife's clothes drying falling on to it. Fortunately I only suffered from a loss of dignity as I struggled to my feet. Wife hadn't heard me go over.
HughesNewbie -- On another thread I mentioned that at the beginning, my symptoms developed rapidly, too. As soon as I started taking a dopamine agonist, they disappeared, and I returned to normal for quite a while. Over the years (16 so far) the symptoms gradually returned, and I am now taking more meds.
For balance, I have found taking Tai Chi classes very helpful; other forms of exercise work for other patients. However, you may not have time for that, since I think you are still working.
Like Semele,I have had no side effects from my medications. Now I am even taking a small dose of Sinemet and have no adverse effects at all. My case is not yours, I realise, but I think it would be wise to consider taking at least any medications your doctors offer that are known to slow the progress of the disease. When rasagiline (Azilect in the U.S.) first came on the market, I began taking a small dose daily (only half the usual dose). It may be one of the reasons why my PD has advanced so little in all these years.
My best wishes once again, J
I would also recommend you get on to something like Azilect as I have now been on it 12 months and I am doing well. Along with this I have exercised every day, mainly through nordic walking. Exercise is as important as the med. good luck.
i never got on with azilect,made me feel weak in the arms
Sorry I've not been around to say hi before, been a bit slack with reading the forum.
The best thing I found for my balance was starting on meds. The lowest dose of a DA fixed everything in a day, and the next titrated dose a week later gave me the strength back in my arms, so that driving, washing myself, cutting food, etc was doable again. And I looked "normal" again.
The neuro recommended seeing a physiotherapist for exercises for balance and the physiotherapist gave me a set of core exercises. The neuro followed up a month later and again a month after that.
My story is on my website (link is on my profile), if you'd like to have a look. I self-diagnosed, and had already contacted a support group even before my visit to a GP (which led to MRI, then neuro).
Wishing you all the best.
I can see you've already been bombarded with useful hints and suggestions on how to deal with your recent diagnosis. I'm not on this site that often these days, just wanted to let you know that I'm about if you need to talk.
I was diagnosed back in 2003, aged 36. I had a young family, a busy job and a life mapped out in front of me. Here I am 11 years later, happy to talk if you want to.
You can catch me on www.facebook.com/alifeworthlivingsimoningram if I'm not on the forum and you want to talk.
I am into my 4th year. I take the dopamine agonist, mirapex, and amantadine. They control the symptoms very nicely. Intensive exercise also helps. For balance, I use a bosu ball. My 2.5 year old granddaughter works the ball better than I, but hey, I am improving. Initially, I couldn't stand on it, now 2 times out of ten, I can do a two foot jump onto the ball and remain standing. The bosu was a good investment. I maintain a blog, I've got that Parkie Feeling, in which I detail my journey and how PD affects my daily life (www.wpgchap.blogspot.ca).
I have had a few minor issues with balance in the past month and have had a couple of serious falls last fall and the winter before, but they were not from a loss of balance but by other PD problems.
I was all over the place but now i am on Sinemet and its great, i walk better, get up from a chair much easier and less dizzy too. Hope you will be on medication soon and get the same results.
So glad you are feeling so good.
still hoping to win the lottery one day though so i can retire to a nice warm country like italy, to a house with a swimming pool and a gorgious looking personal trainer ;)
thats sounds great if only better take my lovely wife tho !
yes i take my own husband to enjoy this...its our dream, until that time we will manage under the smoke of dublin
dublin good tho ! so i here.just not the sun all year round which really helps pd.strange the sun abroad is different i think !
if we get any!!!!! More rain and cloudy and it never get hotter then 24 degrees Celcius.
I dont mind that but i dont care much about the rain;)
Hi J of Grey Cottage
I am interested to know if you regularly have the flu jabs. So far I have always avoided them nd now I am wondering if it will affect me with PD if I do go ahead with them. Still on azilect 1 mg and have been doing very well but really stiff the last couple of days. Doing gym under a physio twice per week and have been feeling the benefit in addition to my nordic walking. How did your cruising go? My husband and I had a tour over the Sea Princess this wek and enjoyed a lovely lunch on board. It looked very appealing so maybe a cruise in the future. Finding that if I watch my eating with azilect I am better off. Cheese definitely raises the BP.
best wishes once again. Libby
i had flu jabs most of my life but the past two years one week after the jab i became ill especially last year when i developed pleuricy. this year ill pass i think...but you could consider the jab that protects againt pneumonia, as you know having PD makes you vulnerable for this.